Alabama, 2003

Damaging Wind in Alabama, May 17, 2003

May 17, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 1:45 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 17, 1:45 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT SAT MAY 17 2003

SQUALL LINE THAT WAS PUSHING FROM MS INTO AL DURING THE DAY PRODUCED
HEAVY RAIN IN WESTERN AL.  PRIMARY THREAT THIS AFTERNOON AND EVENING
WILL BE INSTABILITY IN THE WARM SECTOR AHEAD OF THE GUST FRONT
CAUSING LARGE HAIL AND TORNADOES.  A TORNADO WATCH WILL CONTINUE
UNTIL 10PM.  A FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT.
MIDDAY SOUNDING HAS H5 TEMPERATURE 2 DEGREES COOLER.

SLOW MOVING CUT OFF UPPER LOW OVER EASTERN AR STILL FORECAST TO
MOVE SOUTHWARD INTO MS AND EVENTUALLY SE LA AND INTO THE GULF BY
MONDAY MORNING.  FLOW AROUND THE LOW WILL CONTINUE TO BRING GULF
MOISTURE INTO THE STATE.  EVEN THROUGH THE LOW FILLS WITH TIME...
STILL ENOUGH ASSOCIATED INSTABILITY TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS SUNDAY AFTERNOON ALTHOUGH HELICITY...CAPE... AND LI
NOT AS IMPRESSIVE AS TODAY.  SPC HAS SLIGHT RISK OF SEVERE WEATHER
OUTLOOKED FOR THE AREA.  WILL HAVE TO CONTINUE TO WATCH FOR SEVERE
WEATHER AND FLOODING RAIN.

BEYOND THE WEEKEND... MOISTURE AND AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.  A FRONT MOVES INTO THE
STATE AND STALLS OUT WED NIGHT INTO THU MORNING.  MAY SEE SOME DRIER
AIR BY THE END OF NEXT WEEK.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM  070/083 068/085 066 45343
MGM  071/085 070/085 068 45333

.BHM...FLASH FLOOD WATCH THIS EVENING AND TONIGHT
ALZ011>015-017>028-030>036

KEG 87
Hazardous weather outlook, May 17, 12:00 PM CST, 5 hours 40 minutes before
ALZ011>015-017>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA.  WITH
WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON
AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY
AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR
TONIGHT.

In the hours before

Local storm report, May 17, 1:07 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    FOSTERS                   AL   FUNNEL CLOUD
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0200 PM    6 N FOSTERS               AL   0.75 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0202 PM    6 N FOSTERS               AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 17, 1:19 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    TUSCALOOSA                AL   1.25 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED AT AIRPORT BY
                                          TUSCALOOSA COUNTY EMA.
Local storm report, May 17, 1:26 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    NORTHPORT                 AL   1.75 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 17, 2:03 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    FOSTERS                   AL   WIND DAMAGE
05/17/03   TUSCALOOSA                     NUMEROUS TREES DOWN.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0234 PM    TUSCALOOSA                AL   0.75 IN HAIL
05/17/03   TUSCALOOSA                     PENNY SIZE HAIL ON
                                          INTERSTATE 20/59 AND
                                          MCFARLAND AVE.  REPORTED
                                          BY THE MEDIA.

0236 PM    HOLT                      AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     QUARTER SIZE HAIL.
                                          REPORTED BY THE MEDIA.

0240 PM    NORTHPORT                 AL   WIND DAMAGE
05/17/03   TUSCALOOSA                     NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY THE PUBLIC AND RELAYED
                                          BY THE MEDIA.
Local storm report, May 17, 3:30 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    BROOKWOOD                 AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY STORM
                                          SPOTTERS.
Local storm report, May 17, 3:54 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    TARRANT CITY              AL   0.75 IN HAIL
05/17/03   JEFFERSON                      PUBLIC REPORT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
May 17, 5:40 PM CST
Where
Sumter County, York
Measured
50 kt (58 mph) estimated gust
Property damage
$19,000
Reported by
NEWSPAPER
Coordinates
32.483, -88.317

A few trees were blown down in York. One tree landed on a home causing damage. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360939.